Transition Probabilities for Markov Process on a Line Segment Located within a Quarter-Plane

Authors: Kalinkin A.V. Published: 11.05.2021
Published in issue: #2(95)/2021  
DOI: 10.18698/1812-3368-2021-2-4-24

Category: Mathematics and Mechanics | Chapter: Mathematical Physics  
Keywords: birth and death process, quadratic type, Kolmogorov equations, exact solution

The paper considers a quadratic birth-death Markov process. The points on a line segment located within a quarter-plane represent the states of the random process. We designate the set of vectors that have integer non-negative coordinates as our quarter plane. The process is defined by infinitesimal characteristics, or transition probability densities. These characteristics are determined by a quadratic function of the coordinates at the segment points with integer coordinates. The boundary points of the segment are absorbing; at these points, the random process stops. We investigated a critical case when process jumps are equally probable at the moment of exiting a point. We derived expressions describing transition probabilities of the Markov process as a spectral series. We used a two-dimensional exponential generating function of transition probabilities and a two-dimensional generating function of transition probabilities. The first and second systems of ordinary differential Kolmogorov equations for Markov process transition probabilities are reduced to second-order mixed type partial differential equations for a double generating function. We solve the resulting system of linear equations using separation of variables. The spectrum obtained is discrete. The eigen-functions are expressed in terms of hypergeometric functions. The particular solution constructed is a Fourier series, whose coefficients are derived by means of expo-nential expansion. We employed sums of functional series known in the theory of special functions to construct the exponential expansion required


[1] Fayolle G., Iasnogorodski R., Malyshev V. Random walks in the quarter plane. Probability Theory and Stochastic Modelling, vol. 40. Cham, Springer, 2017. DOI: https://doi.org/10.1007/978-3-319-50930-3

[2] Gnedenko B.V., Pavlov I.V., Ushakov I.A. Statistical reliability engineering. Wiley, 1999.

[3] McQuarrie D.A., Jachimowcki C.J., Russel M.E. Kinetic of small systems. II. J. Chem. Phys., 1964, vol. 40, iss. 10, pp. 2914--2921. DOI: https://doi.org/10.1063/1.1724926

[4] Anderson W.J. Continuous-time Markov chains. Springer Series in Statistics (Probability and its Applications). New York, Springer, 1991. DOI: https://doi.org/10.1007/978-1-4612-3038-0

[5] Kalinkin A.V., Mastikhin A.V. A limit theorem for a Weiss epidemic process. J. Appl. Probab., 2015, vol. 52, iss. 1, pp. 247--257. DOI: https://doi.org/10.1239/jap/1429282619

[6] Kalinkin A.V. Limit theorems for random walk in a half-plane with jump across the border. Herald of the Bauman Moscow State Technical University, Series Natural Sciences, 2016, no. 6 (69), pp. 16--31 (in Russ.). DOI: http://dx.doi.org/10.18698/1812-3368-2016-6-16-31

[7] Valent G. An integral transform involving Hein function and a related eigenvalue problem. SIAM J. Math. Anal., 1986, vol. 17, iss. 3, pp. 688--703. DOI: https://doi.org/10.1137/0517049

[8] Kalinkin A.V. Absorption probability at the border of a random walk in a quadrant and a branching process with interaction of particles. Theory Probab. Appl., 2003, vol. 47, iss. 3, pp. 469--487. DOI: https://doi.org/10.1137/TPRBAU000047000003000469000001

[9] Kotz S., Johnson N.L., eds. Two-sex problem. In: Encyclopedia of Statistical Sciences. Vol. 9. Wiley, 1988.

[10] Sewastjanow B.A. Verzweigungsprozesse. Berlin, Akademie, 1974.

[11] Kalinkin A.V. Markov branching processes with interaction. Russ. Math. Surv., 2002, vol. 57, no. 2, pp. 241--304. DOI: https://doi.org/10.1070/RM2002v057n02ABEH000496

[12] Kalinkin A.V., Mastikhin A.V. On the separating variables method for Markov death-process equations. J. Theor. Probab., 2019, vol. 32, no. 1, pp. 163--182. DOI: https://doi.org/10.1007/s10959-017-0795-8

[13] Lederman W., Reuter G.E.H. Spectral theory for the differential equations of simple birth and death processes. Phil. Trans. A, 1954, vol. 246, iss. 914, pp. 321--369. DOI: https://doi.org/10.1098/rsta.1954.0001

[14] Letessier J., Valent G. Exact eigenfunctions and spectrum for several cubic and quartic birth and death processes. Phys. Lett. Ser. A, 1985, vol. 108, no. 5--6, pp. 245--247. DOI: https://doi.org/10.1016/0375-9601(85)90738-8

[15] Letessier J., Valent G. Some exact solutions of the Kolmogorov boundary value problem. Approx. Theor. Appl., 1988, vol. 4, no. 2, pp. 97--117.

[16] Bateman H., Erdelyi A., eds. Higher transcendental functions. Vol. 1. McGraw-Hill, 1953.

[17] Prudnikov A.P., Brychkov Yu.A., Marichev O.I. Integraly i ryady. T. 3. Spetsial’nye funktsii. Dopolnitel’nye glavy [Integrals and series. Vol. 3. Special functions. Additional chapters]. Moscow, FIZMATLIT Publ., 2003.

[18] Kamke E. Differentialgleichungen, lösungsmethoden und losungen. Leipzig, Geest und Portig, 1959.

[19] Gikhman I.I., Skorokhod A.V. Introduction to the theory of random processes. Dover Publ., 1996.

[20] Feller W. An introduction to probability theory and its applications. Vol. 1. Wiley, 1968.